Alert archive / Arizona / Tornado Warnings in 2018

Tornado Warning 3, NWS Flagstaff, AZ

October 21, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this tornado warning at Oct 21, 2018, 2:07 PM MST for Coconino County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2018, 2:07 PM MST (21:07 UTC)
Expired
Oct 21, 2018, 2:30 PM MST
In force
23 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 63 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WFUS55 KFGZ 212107
TORFGZ
AZC005-212130-
/O.NEW.KFGZ.TO.W.0003.181021T2107Z-181021T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Flagstaff AZ
207 PM MST SUN OCT 21 2018

The National Weather Service in Flagstaff has issued a

* Tornado Warning for...
  Coconino County in north central Arizona...

* Until 230 PM MST

* At 207 PM MST, a confirmed tornado was located near Rimmy Jims, or
  15 miles northwest of Winslow, moving east at 15 mph.

  HAZARD...Damaging tornado. 

  SOURCE...Weather spotters confirmed tornado. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, windows, and vehicles will 
           occur.  Tree damage is likely. 

* Locations impacted include...
  Rimmy Jims.

This includes Interstate 40 between mile markers 233 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3509 11102 3511 11106 3518 11098 3511 11093
TIME...MOT...LOC 2107Z 248DEG 14KT 3514 11095 

TORNADO...OBSERVED
HAIL...<.75IN

$$

41
2 follow-up statements
368 
WWUS55 KFGZ 212116
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
216 PM MST SUN OCT 21 2018

AZC005-212130-
/O.CON.KFGZ.TO.W.0003.000000T0000Z-181021T2130Z/
Coconino-
216 PM MST SUN OCT 21 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR COCONINO
COUNTY...
    
At 214 PM MST, a confirmed tornado was located near Rimmy Jims, or 14
miles northwest of Winslow, moving east at 15 mph.

HAZARD...Damaging tornado. 

SOURCE...Arizona Department of Public Safety and trained weather 
         spotters. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Rimmy Jims...

This includes Interstate 40 between mile markers 234 and 236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 3509 11102 3511 11106 3518 11098 3511 11093
TIME...MOT...LOC 2114Z 248DEG 14KT 3515 11092 

TORNADO...OBSERVED
HAIL...<.75IN

$$

41
322 
WWUS55 KFGZ 212131
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
231 PM MST SUN OCT 21 2018

AZC005-212139-
/O.EXP.KFGZ.TO.W.0003.000000T0000Z-181021T2130Z/
Coconino-
231 PM MST SUN OCT 21 2018

...THE TORNADO WARNING FOR COCONINO COUNTY WILL EXPIRE AT 230 PM
MST...
    
Weather spotters indicate the tornadic thunderstorm which prompted 
the warning on Interstate 40 at Two Guns has dissipated. Therefore, 
the warning will be allowed to expire.

LAT...LON 3509 11102 3511 11106 3518 11098 3511 11093
TIME...MOT...LOC 2129Z 248DEG 14KT 3517 11086 

$$

41

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Oct 21, 10:42 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 21, 10:42 AM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1042 AM MST Sun Oct 21 2018

.SYNOPSIS...Unsettled weather with daily shower and thunderstorm
chances can be expected through Tuesday. Daytime temperatures
will be near normal, and any snowfall will be confined to the
highest mountain peaks. Dry weather returns Wednesday and will
persist through the remainder of next week with above normal
temperatures by next week.

&&

.DISCUSSION...Radar imagery reveals showers and thunderstorms
impacting the Kaibab Plateau north of the Grand Canyon (moving
toward Page), with another area of storms moving northward
through Gila County. These storms are associated with a pair of
shortwaves rotating around a low centered off the coast of
southern California. We should see more shower and thunderstorm
activity today as the atmosphere warms and instability increases.
In addition, between 30 to 40 knots of deep layer bulk shear are
forecast across much of the area suggesting the potential for
organized convection this afternoon. Storms have been moving
quickly, with storm motion toward the northeast between 20 to 25
mph. We did see a 2.5 foot rise at the Supai gauge along Cataract
Creek from storms that passed through the Havasupai drainage
basin. In addition, a storm spotter reported hail above quarter
size along the Carefree Highway.

&&

.PREV DISCUSSION /330 AM MST/...Shower and thunderstorm activity
has mainly been confined to the west of our area this morning.
Multiple storms have developed and moved north through Mohave
County. This is expected to change later this morning as a couple
shortwave troughs lift through the area. This should promote the
development of storms initially over Gila and southeast Coconino
counties before moving to the northeast through the day. The
additional area we will be watching for development is across
western Yavapai and Coconino counties. This area has the
potential for a few strong thunderstorms today as wind shear is
maximized and model guidance indicates around 600-800 J/kg of
CAPE by this afternoon. There continues to be some indication that
a precip minimum could occur between the two areas listed above.
This could fall roughly along a line from Prescott- Flagstaff-Tuba
City. Confidence in this is not high and we will monitor this
potential through the day. Snow levels will remain high through
the forecast period, confining any snow to the highest mountain
peaks of northern Arizona.

Shower and thunderstorm chances will persist on Monday and Tuesday
before the low lifts to the northeast and exits the area. This
will bring dry weather from Wednesday onward and warming
temperatures as a ridge builds into the region. Latest model
guidance indicates the potential for high temperatures of 5-10
degrees above normal by next weekend with the ridge overhead.

&&

.AVIATION...For the 18Z package...Showers and thunderstorms will
continue across northern Arizona through the period, with the
potential for MVFR ceilings and visibilities under the stronger
storms. Otherwise expect VFR conditions with breezy south to
southeast winds, expect in the vicinity of storms where outflow
winds into the 20 to 30 knot range are possible. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A slow moving trough of low pressure will bring
scattered to wide spread coverage of showers and thunderstorms to
northern Arizona. Breezy southeast to south winds today will shift
to southerly Monday.

.Tuesday through Thursday...Showers will continue across the area
Tuesday, with dry and warmer conditions Wednesday through the rest
of the week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/TPS
AVIATION...RR
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Oct 21, 8:19 AM MST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
819 AM MST SUN OCT 21 2018

AZZ004>007-009-039-211600-
Kaibab Plateau-Black Mesa Area-Coconino Plateau-Marble and Glen
Canyons-Northeast Plateaus and Mesas Hwy 264 Northward-Grand Canyon
Country-
819 AM MST SUN OCT 21 2018

...SPECIAL WEATHER STATEMENT...

At 815 AM MST, Doppler radar was tracking a line of strong
thunderstorm stretching from Fredonia to the South rim of Grand
Canyon National Park. This line is moving northeast about 25 mph.

This line of storms is producing frequent cloud to ground lightning,
heavy rain and small hail. Winds in excess of 30 mph will be
possible with this storm.

This strong thunderstorm will be near...
  Jacob Lake around 900 AM MST.

Other locations to be impacted by this line of storms include
Buckskin Gulch, North Rim Entrance Station, Demotte Campground, Grand
Canyon Village, Jacob Lake Campground and Fredonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Hiking on the North Rim is discouraged this
morning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 11199 3662 11155 3592 11226 3663 11263
      3667 11264 3673 11262 3674 11262 3674 11261
      3678 11262 3681 11260 3683 11260 3690 11257
      3695 11253 3698 11254 3700 11254
TIME...MOT...LOC 1515Z 230DEG 20KT 3658 11258

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 5:43 AM MSTSpecial Weather StatementFGZYavapai47 min
Oct 21, 6:39 AM MSTSpecial Weather StatementFGZ51 min
Oct 21, 7:27 AM MSTSpecial Weather StatementFGZ48 min
Oct 21, 8:19 AM MSTSpecial Weather StatementFGZ41 min
Oct 21, 12:44 PM MSTAreal Flood AdvisoryFGZApache3 hr
Oct 21, 1:01 PM MSTSevere Thunderstorm WarningFGZCoconino14 min
Oct 21, 2:40 PM MSTSpecial Weather StatementFGZNavajo50 min
Oct 21, 2:57 PM MSTSpecial Weather StatementFGZCoconino48 min
Oct 21, 3:06 PM MSTSevere Thunderstorm WarningFGZNavajo39 min
Oct 21, 3:44 PM MSTFlash Flood WarningFGZNavajo3 hr
Oct 21, 4:32 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Oct 21, 4:55 PM MSTSevere Thunderstorm WarningFGZCoconino35 min

Nearby

Tornado Warnings in Arizona, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.